If I have melasma starting on my upper lip, is it okay to stay on my birth control?

Dear Dr. Irwin, I switched from Yaz to the Nuvaring about a year ago. I noticed after last summer that I was getting melasma on my upper lip (I assume from the new birth conrol hormones). Will the damage be permanent if I don't switch? I have just been very careful to cover my lip with sunscreen at all times, because I love the Nuvaring otherwise. Also, why would a supposedly lower-dose birth control cause this when Nuvaring did not and I was on it for 3 years? Thanks for your help!

Please see your gynecologist (or whoever prescribed these)!!  In general, if the melasma is being caused by hormones, whether it’s from pregnancy or from oral contraceptives, it will usually get worse if the hormones are still present.   I hate to be the bearer of bad news but see your gynecologist to discuss before changing anything!  Dr. I

Dr. Brandith Irwin, MD

Ask me your skincare question!

Hi, I’m Dr. Irwin, and I believe that consumers need and deserve a medically trained and unbiased skincare advocate.

  • All our content is written and researched by myself and my trained staff.
  • My medical office in Seattle has experience treating thousands of patients.
  • This site is not affiliated or financially tied to any product line.
Ask Me Something
SkinTour Skincare
One of the best investments in your skin is your daily skincare. Why? Because you can prevent many problems with blotchy skin color, lack of glow, texture, some types of acne, and fine lines with good skincare products. You can also correct some of these problems with effective skincare products. Great skincare is often more expensive because quality ingredients are expensive. Some companies spend on research/development which benefits all of us and adds to the cost. Are they worth it? In general - yes!